Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 10, NWS Albuquerque, NM

April 8, 2018

NWS Albuquerque, NM issued this high wind warning at Apr 8, 2018, 3:53 AM MDT. It took effect at Apr 8, 2018, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2018, 3:53 AM MDT (09:53 UTC)
In effect from
Apr 8, 2018, 9:00 AM MDT
Expired
Apr 8, 2018, 8:00 PM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

759 
WWUS75 KABQ 080953
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
353 AM MDT Sun Apr 8 2018


NMZ523-529-082200-
/O.UPG.KABQ.WI.Y.0022.180408T1500Z-180409T0200Z/
/O.NEW.KABQ.HW.W.0010.180408T1500Z-180409T0200Z/
Central Highlands-Northeast Highlands-
353 AM MDT Sun Apr 8 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from 9 AM this morning to 8 PM
MDT this evening. The Wind Advisory is no longer in effect. 

* LOCATION...The Central Highlands and Northeast Highlands. 

* WINDS...Sustained from the west northwest at 30 to 40 mph with
  occasional gusts of 50 to 60 mph. 

* TIMING...Winds will increase this morning, peak around midday, 
  and then slowly decrease in speed through the late afternoon and
  early evening. 

* VISIBILITY...Dust prone areas may experience reductions as low 
  as 3 to 5 miles. 

* LOCAL IMPACTS...Strong winds will create dangerous cross winds 
  for high profile vehicles travelling on north-to-south 
  oriented roads. Objects such as garbage cans and lawn 
  furniture may become toppled or airborne in the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ506>508-510>515-518-519-521-522-524-526-528-531>537-539-082200-
/O.CON.KABQ.WI.Y.0022.180408T1500Z-180409T0200Z/
West Central Mountains-West Central Highlands-Southwest Mountains-
San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-South Central Highlands-
South Central Mountains-Far Northeast Highlands-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
Curry County-Roosevelt County-De Baca County-
Eastern Lincoln County-
353 AM MDT Sun Apr 8 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

* LOCATION...Much of northern and central New Mexico from the 
  Continental Divide across the middle Rio Grande valley, to the 
  central mountain chain and adjacent highlands and high plains. 

* WINDS...Sustained from the west northwest at 25 to 35 mph with 
  occasional gusts of 45 to 55 mph. 

* TIMING...Winds will increase this morning, peak around midday, 
  and then slowly decrease in speed through the late afternoon and
  early evening. 

* VISIBILITY...Dust prone areas may experience reductions as low 
  as 3 to 5 miles. 

* LOCAL IMPACTS...Strong winds will create dangerous cross winds 
  for high profile vehicles travelling on north-to-south 
  oriented roads. Objects such as garbage cans and lawn 
  furniture may become toppled or airborne in the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

28
1 follow-up statement
579 
WWUS75 KABQ 082216
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
416 PM MDT Sun Apr 8 2018

NMZ523-529-090200-
/O.CON.KABQ.HW.W.0010.000000T0000Z-180409T0200Z/
Central Highlands-Northeast Highlands-
416 PM MDT Sun Apr 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* LOCATION...The Central Highlands and Northeast Highlands.

* WINDS...Sustained from the west northwest at 30 to 40 mph with 
  occasional gusts of 50 to 60 mph. 

* TIMING...Winds will begin to slowly decrease in speed during the early
  evening. 

* VISIBILITY...Dust prone areas may experience reductions as low 
  as 3 to 5 miles. 

* LOCAL IMPACTS...Strong winds will create dangerous cross winds 
  for high profile vehicles travelling on north-to-south 
  oriented roads. Objects such as garbage cans and lawn 
  furniture may become toppled or airborne in the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ506>508-510>515-518-519-521-522-524-526-528-531>537-539-090200-
/O.CON.KABQ.WI.Y.0022.000000T0000Z-180409T0200Z/
West Central Mountains-West Central Highlands-Southwest Mountains-
San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-South Central Highlands-
South Central Mountains-Far Northeast Highlands-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
Curry County-Roosevelt County-De Baca County-
Eastern Lincoln County-
416 PM MDT Sun Apr 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* LOCATION...Much of northern and central New Mexico from the 
  Continental Divide across the middle Rio Grande valley, to the 
  central mountain chain and adjacent highlands and high plains. 

* WINDS...Sustained from the west northwest at 25 to 35 mph with 
  occasional gusts of 45 to 55 mph. 

* TIMING...Winds will begin to slowly decrease during the early
  evening. 

* VISIBILITY...Dust prone areas may experience reductions as low 
  as 3 to 5 miles. 

* LOCAL IMPACTS...Strong winds will create dangerous cross winds 
  for high profile vehicles travelling on north-to-south 
  oriented roads. Objects such as garbage cans and lawn 
  furniture may become toppled or airborne in the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Apr 8, 3:39 AM MDT, 14 minutes earlier.

Area forecast discussion, Apr 8, 3:39 AM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
339 AM MDT Sun Apr 8 2018

.SYNOPSIS...
A weak storm system crossing Colorado this morning will bring some
light rain and elevation snow to the northern mountains through early
afternoon and the far northeast plains this afternoon. The main
effect of the storm will be to generate strong northwest winds across
the entire region. Weak surface high pressure will move across
northern and central New Mexico Monday behind the departing storm
with cooler temperatures. A backdoor cold front will move across the
eastern plains Monday afternoon to near the central mountains by
Tuesday morning, bringing a reinforcement of cooler air to the
eastern plains and adjacent highlands. High pressure and warmer
temperatures are expected Wednesday, as strong high pressure aloft
moves across the region. A large Pacific storm will move across the
Great Basin Thursday, bringing strong winds to northern and central
New Mexico. As the storm tracks north of New Mexico Friday, strong
winds behind a strong Pacific cold front will usher much cooler air
into the area.

&&

.DISCUSSION...
As a weak storm moves across southern and central CO today, light
rain and high elevation snow will continue across the northern
mountains through early afternoon and some light rain showers will
fall across the far northeast plains this afternoon. Deepening
surface low pressure in far eastern NM and West TX combined with a
Pacific cold front will bring strong northwest winds to most of the
area. Wind advisories are in effect for much of northern and central
NM today, and low humidity and strong winds will create critical fire
weather conditions in all areas, except for north central NM. Skies
will clear this evening and winds will diminish after midnight,
allowing low temperatures to fall to near to slightly above normal.

Northwest flow aloft on Monday will provide dry and cooler weather to
the state. A backdoor cold front will move into the northeast plains
Monday afternoon and progress southwestward to the central mountains
early Tuesday morning. This reinforcing shot of cooler air will keep
high temperatures near to slightly below normal across the far
eastern plains, while highs will be above normal across central
areas and well above normal across western areas. Large high pressure
aloft and significant mid level warming of the atmosphere Wednesday
will bring highs up to 10 to 15 degrees above normal.

A large and potent storm system will cross the Great Basin Thursday
and Thursday night. Stronger winds aloft ahead of this system and a
very deep surface low in eastern CO will produce windy conditions
across most of northern and central NM. Widespread critical fire
weather conditions will be likely Thursday afternoon and evening.
Strong surface pressure gradients could keep strong winds going
overnight Thursday. As the storm lifts northeastward into CO Friday,
a strong Pacific cold front will bring well below normal temperatures
to western NM and below temperatures to the rest of the state.

&&

.FIRE WEATHER...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY...

...CRITICAL FIRE WEATHER PATTERN DEVELOPING MID TO LATE WEEK WITH
THE POTENTIAL FOR EXTREME FIRE WEATHER CONDITIONS THURSDAY...

Strong winds are developing across the area as a potent shortwave
trough moves across the Rockies. Although currently relatively
moist, significant drying is forecast later today behind the exiting
shortwave trough, with widespread critical fire weather conditions
expected. Only the higher elevations of the northern mountains and
the far eastern plains will be spared from critical fire weather
conditions today. Moderate northwest flow and decent mixing with
daytime heating will create elevated fire weather conditions Monday,
mainly east of the Central Mountain Chain.

A critical fire weather pattern will develop mid to late week thanks
to the approach and passage of a potent Pacific trough and cold
front. By Wednesday, dry and unstable conditions will prevail with
increasing potential for critical fire weather conditions,
especially across the eastern plains/highlands. Thursday still looks
to be the big event as a lee side trough deepens to near 983mb
across eastern Colorado and the jet stream moves directly over the
Four Corners. Strong to potentially damaging winds will combine with
an extremely dry and unstable atmosphere to produce many hours of
critical to extreme fire weather conditions across the area
Thursday. The Pacific cold front will move through Thursday night,
but strong northwest flow will persist through Friday with more
critical fire weather conditions despite some cold air advection. A
much more stable atmosphere with lighter winds will prevail in the
wake of the system by Saturday.

11

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist with periods of
strong/gusty westerly winds. Showers currently between KGUP, KFMN,
KSAF and KSKX may produce strong downburst wind gusts to near 55kts
for the next several hours. Mountain obscurations will prevail across
northern New Mexico overnight. Strong westerly wind gusts to between
35 and 50kts are likely Sunday afternoon. An airport weather warning
for gusts to greater than 35kts will likely be required at KABQ.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  33  65  32 /  10   0   0   0
Dulce...........................  62  30  61  30 /  50   0   0   0
Cuba............................  63  32  60  32 /  20   0   0   0
Gallup..........................  71  28  66  24 /   5   0   0   0
El Morro........................  66  29  63  27 /  20   0   0   0
Grants..........................  71  31  66  28 /   0   0   0   0
Quemado.........................  69  33  66  32 /   5   0   0   0
Glenwood........................  80  44  80  44 /   5   0   0   0
Chama...........................  57  25  56  25 /  60   0   0   0
Los Alamos......................  65  38  61  39 /  10   0   0   0
Pecos...........................  65  37  60  34 /   5   0   0   0
Cerro/Questa....................  58  26  54  27 /  30   0   0   0
Red River.......................  48  24  44  25 /  40   0   0   5
Angel Fire......................  55  26  52  21 /  20   0   0   5
Taos............................  64  26  61  26 /  20   0   0   0
Mora............................  62  35  59  31 /  10   0   0   0
Espanola........................  70  36  66  37 /  10   0   0   0
Santa Fe........................  66  37  61  36 /  10   0   0   0
Santa Fe Airport................  70  35  65  34 /   5   0   0   0
Albuquerque Foothills...........  75  39  68  41 /   5   0   0   0
Albuquerque Heights.............  77  41  70  43 /   0   0   0   0
Albuquerque Valley..............  79  36  71  38 /   0   0   0   0
Albuquerque West Mesa...........  78  38  71  39 /   0   0   0   0
Los Lunas.......................  80  33  73  32 /   0   0   0   0
Rio Rancho......................  77  41  71  41 /   5   0   0   0
Socorro.........................  84  45  77  44 /   0   0   0   0
Sandia Park/Cedar Crest.........  69  37  62  36 /  10   0   0   0
Tijeras.........................  72  36  65  35 /   5   0   0   0
Moriarty/Estancia...............  75  32  69  31 /   0   0   0   0
Clines Corners..................  70  35  64  33 /   0   0   0   0
Gran Quivira....................  75  39  68  38 /   0   0   0   0
Carrizozo.......................  79  45  72  43 /   0   0   0   0
Ruidoso.........................  74  43  67  38 /   0   0   0  10
Capulin.........................  64  29  56  30 /  10   5  10   5
Raton...........................  68  29  62  28 /  10   0   5   5
Springer........................  70  30  64  31 /   5   0   0   5
Las Vegas.......................  68  34  62  31 /   0   0   0   0
Clayton.........................  65  33  60  34 /  20  10   5   0
Roy.............................  70  34  62  33 /   0   0   5   5
Conchas.........................  79  39  70  38 /   0   0   0   5
Santa Rosa......................  78  39  71  38 /   0   0   0   0
Tucumcari.......................  81  37  71  38 /   0   0   0   0
Clovis..........................  80  39  71  40 /   0   0   0   0
Portales........................  81  39  72  41 /   0   0   0   0
Fort Sumner.....................  83  41  74  41 /   0   0   0   0
Roswell.........................  90  45  81  46 /   0   0   0   5
Picacho.........................  82  46  75  43 /   0   0   0  10
Elk.............................  79  46  74  40 /   0   0   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for the
following zones... NMZ101-103>109.

Wind Advisory from 9 AM this morning to 8 PM MDT this evening for
the following zones...
NMZ506>508-510>515-518-519-521-522-524-526-528-531>537-539.

High Wind Warning from 9 AM this morning to 8 PM MDT this evening
for the following zones... NMZ523-529.

&&

In the hours before

Local storm report, Apr 7, 11:00 PM MDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     NON-TSTM WND GST 2 W FARMINGTON          36.75N 108.22W
04/07/2018  M60 MPH          SAN JUAN           NM   ASOS

            KFMN ASOS.

&&

EVENT NUMBER ABQ201800439

RS
Special weather statement, Apr 7, 11:01 PM MDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1101 PM MDT Sat Apr 7 2018

NMZ501-503-080800-
Northwest Plateau-Far Northwest Highlands-
1101 PM MDT Sat Apr 7 2018

...LIGHT SHOWERS WILL PRODUCE STRONG TO DAMAGING WINDS THROUGH
EARLY MORNING...

Showers and perhaps a thunderstorm or two will produce strong and
gusty winds through the early morning hours. Very little rain will
be associated with these showers and thunderstorms. Gusts may
exceed 60 mph and create areas of blowing dust. Travelers in the
area should be alert to sudden wind gusts and reductions in
visibility.

34

Nearby

High Wind Warnings in New Mexico, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.